Dense graphs and edge reconstruction


By a well-known result of Nash-Williams if a graphG is not edge reconstructible, then for all\(A \subseteq E(G)\),|A|≡|E(G)| mod 2 we have a permutation ϕ ofV(G) such thatE(G)∩E(Gϕ)=A. Here we construct infinitely many graphsG having this curious property and more than\(|G|\left[ {\sqrt {\log |G|} /2} \right]\) edges.

This is a preview of subscription content, access via your institution.


  1. [1]

    J. A. Bondy: A graph reconstructor's Manual, in Surveys in Combinatorics 1991, LMS, Lecture Note Series 166 (ed. A. Keedwell) Cambridge Univ. Press, 221–252.

  2. [2]

    C. R. J. Clapham, andJ. Sheehan: Super-free graphs,Ars Combinatoria,33 (1992), 245–257.

    Google Scholar 

  3. [3]

    M. N. Ellingham, L. Pyber, andX. Yu: Claw-free graphs are edge reconstructible,J. Graph Theory,12 (1988), 445–451.

    Google Scholar 

  4. [4]

    I. Krasikov: A note on the edge reconstruction ofK 1,m free graphs,JCT (B),49 (1990), 295–298.

    Google Scholar 

  5. [5]

    L. Lovász: A note on the line reconstruction problem,JCT (B),13 (1972), 309–310.

    Google Scholar 

  6. [6]

    V. Müller: The edge reconstruction hypothesis is true for graphs with more thann logn edges,JCT (B),22 (1977), 281–283.

    Google Scholar 

  7. [7]

    C. St. J. A. Nash-Williams:The reconstruction problem in: Selected topics in graph theory, (1978) (eds. L. W. Beineke and R. J. Wilson) Acad. Press, 205–236.

  8. [8]

    L. Pyber: The edge reconstruction of Hamiltonian graphs,J. Graph Theory,14 (1990), 173–179.

    Google Scholar 

Download references

Author information



Additional information

Research (partially) supported by Hungarian National Foundation for Scientific Research Grant No.T016389.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Pyber, L. Dense graphs and edge reconstruction. Combinatorica 16, 521–525 (1996).

Download citation

Mathematics Subject Classification (1991)

  • 05 C 60